Wisconsin, 2013

Flash Flooding and Flooding in Wisconsin, June 21 to 29, 2013

June 21 to 29, 2013 · NWS ARX · 15 events in 4 counties and zones

For the second night in a row, thunderstorms with very heavy rain rolled across southwest Wisconsin producing widespread flash flooding during the evening of June 22nd. At least three rounds of thunderstorms moved across the area dumping another 3 to 4 inches of rain on ground that was saturated from heavy rains that fell less than 24 hours before.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$794,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

For the second night in a row, thunderstorms with very heavy rain rolled across southwest Wisconsin producing widespread flash flooding during the evening of June 22nd. At least three rounds of thunderstorms moved across the area dumping another 3 to 4 inches of rain on ground that was saturated from heavy rains that fell less than 24 hours before. Numerous mud slides occurred in Richland and Crawford Counties causing state and county highways to be closed. The Governor of Wisconsin declared a state of emergency following the flooding in Crawford, Grant and Richland Counties. FEMA declared a federal disaster area for the following counties: Crawford, Grant, Richland and Vernon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 21, 5:42 PM CST, 4 hours 57 minutes earlier.

Area forecast discussion, Jun 21, 5:42 PM CST, 4 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
642 PM CDT FRI JUN 21 2013

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 355 PM CDT FRI JUN 21 2013

AT 3 PM...A THUNDERSTORM COMPLEX WAS LOCATED OVER EASTERN SOUTH
DAKOTA. THE HRRR SEEMS TO BE HANDLING THIS SYSTEM THE BEST THIS
AFTERNOON. IT SHOWS THAT THIS SYSTEM WILL MOVE NORTHEAST INTO
NORTHEAST SOUTH DAKOTA AND WEST CENTRAL MINNESOTA LATE THIS
AFTERNOON AND EARLY EVENING. THIS SYSTEM IS INITIALLY FOLLOWING THE
SHORT WAVE TROUGH. HOWEVER AS THE LOW LEVEL JET STRENGTHENS THIS
EVENING AND STRONG 850 MB MOISTURE TRANSPORT WILL MOVE INTO THE
FORECAST AREA. EXPECT SOME DEVELOPMENT ALONG THE ADVANCING WARM
FRONT ON THE SOUTH OF THIS PERIPHERY OF THIS SYSTEM. MLCAPES ALONG
THIS BOUNDARY CLIMB TO AROUND 5000 J/KG LATE THIS AFTERNOON AND
THEN CONTINUES INTO THE EARLY EVENING. WHILE THE 0-6 KM SHEAR IS
NOT FAVORABLE FOR SUPERCELLS...THE 0-3 KM BULK SHEAR IS OVER
40 KNOTS AND IT WILL BE FAVORABLE FOR DAMAGING WINDS. IN ADDITION
WITH DCAPES OVER 1500 J/KG...THIS WOULD ALSO MAKE IT FAVORABLE FOR
THE STORMS TO PRODUCE DAMAGING WINDS. CURRENTLY EXPECTING THE
CURRENT CONVECTION TO EVOLVE INTO 1 OR MORE BOW ECHOS AS THEY
BECOME MORE COLD POOL DOMINANT...AND THESE LINES WOULD LIKELY MOVE
ALONG OR NORTH OF THE INTERSTATE 90 CORRIDOR BETWEEN 22.03Z AND
22.09Z. HOWEVER IF THE BOUNDARY DOES NOT LIFT AS FAR NORTH AS THE
MESO MODELS INDICATE...THIS CONVECTION COULD POTENTIALLY BE
FURTHER SOUTH TONIGHT.

FLASH FLOODING IS ALSO A CONCERN TONIGHT AS WARM CLOUD LAYER
DEPTHS CLIMB INTO THE 4 TO 4.5 KM RANGE AND PRECIPITABLE WATER
VALUES CLIMB INTO THE 1.8 TO 2.0 INCH RANGE. WITH THE LOW LEVEL
JET CONTINUING TO IMPINGE ON THE FRONT NEAR THE MINNESOTA AND IOWA
BORDER...EXPECT CONVECTION TO CONTINUE TO DEVELOP ACROSS EASTERN
NEBRASKA...WESTERN IOWA AND SOUTHWEST MINNESOTA THROUGHOUT THE
NIGHT. THIS CONVECTION WOULD THEN TRAIN INTO THE FORECAST AREA
WITH THE MEAN WIND. WOULD NOT BE SHOCKED TO SEE 3 TO 5 INCHES OF
RAIN FALL ACROSS PARTS OF THE AREA TONIGHT. THERE MAY BE EVEN SOME
LOCALLY HIGHER AMOUNTS. THIS LOOKS LIKE A CLASSIC MADDOX WARM
FRONTAL FLASH FLOOD EVENT. DUE TO THIS...ISSUED A FLASH FLOOD
WATCH FOR TONIGHT AND SATURDAY MORNING. THE SHOWERS AND
THUNDERSTORMS WILL GRADUALLY DIMINISH ON SATURDAY MORNING AS THE
LOW LEVEL JET WEAKENS.

ON SATURDAY AFTERNOON...THE MODELS SHOW THAT THE WARM FRONT WILL MOVE
NORTHWARD TOWARD THE INTERSTATE 94 CORRIDOR. WITH THERE NOT MUCH
MOISTURE CONVERGENCE ALONG THIS FRONT AND SOME CAPPING
ALOFT...THERE IS A POTENTIAL THAT THE COULD BE SOME DRY HOURS.

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 355 PM CDT FRI JUN 21 2013

ON SATURDAY NIGHT...MANY OF THE DETERMINISTIC MODELS SUGGEST THAT
THE 850 MB MOISTURE TRANSPORT WILL SHIFT NORTHEAST OF THE AREA BY
LATE EVENING. AS A RESULT...MANY OF THESE MODELS HAS THE FORECAST
AREA DRYING OUT DURING THE 23.06Z TO 23.12Z TIME FRAME. IF THIS
TREND CONTINUES...MAY HAVE TO LOWER OR POSSIBLY TAKE THESE
PRECIPITATION CHANCES OUT OF THE FORECAST.

FROM SUNDAY INTO TUESDAY...THE MODELS CONTINUE TO STRUGGLE WITH
THE LOCATION OF THE FRONT AND WHERE MESOSCALE COMPLEXES MAY
DEVELOP. AS A RESULT...THE FORECAST CONFIDENCE FOR THE TIMING AND
LOCATION OF THE PRECIPITATION IS NOT AS CERTAIN. DUE TO
THIS...STAYED WITH THE CONSALL PRECIPITATION CHANCES AND ALSO WITH
THEIR MAXIMUM AND MINIMUM TEMPERATURES. ON ANY OF THESE
DAYS...TEMPERATURES COULD EASILY CLIMB INTO THE LOWER 90S IF
ENOUGH SUNSHINE CAN OCCUR.

FROM WEDNESDAY INTO FRIDAY...THE DETERMINISTIC MODELS ARE SHOWING
THAT THE UPPER LEVEL RIDGE WILL RETROGRADE INTO THE WESTERN UNITED
STATES AND WESTERN CANADA. THIS IS IN RESPONSE TO A MODERATE
MADDEN JULIAN OSCILLATION MOVING TOWARD THE INTERNATIONAL DATELINE.
WHEN THIS OCCURS IN SUMMER...CLIMATE PREDICTION CENTER COMPOSITES
FAVOR ABOVE NORMAL TEMPERATURE ANOMALIES ACROSS THE WESTERN UNITED
STATES. AS A RESULT...CONFIDENCE IS HIGH THAT THIS WILL
OCCUR...BUT THE EXACT TIME WHEN THIS WILL ULTIMATELY TAKE PLACE IS
STILL A BIT UNCERTAIN.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING)
ISSUED AT 642 PM CDT FRI JUN 21 2013

A COUPLE ROUNDS OF SHOWERS/THUNDERSTORMS COULD IMPACT THE TAF
SITES THROUGH EARLY SATURDAY MORNING. CURRENTLY WATCHING
CONVECTION ALONG THE I-35 CORRIDOR...WITH THE STRONGEST COMPLEX
NEARING THE TWIN CITIES. THE CORE OF THE CONVECTION WILL LIKELY
MISS KRST/KLSE TO THE NORTH...BUT SOME DEVELOPMENT ON THE SOUTH
END WILL LIKELY IMPACT KRST BY 01Z...MORE UNSURE ABOUT KLSE. EXPECTING
A LULL IN ACTIVITY POST THIS INITIAL WAVE...BEFORE REDEVELOPMENT
ASSOCIATED WITH THE EVENING LLJ AROUND 05Z. THESE STORMS COULD
TRACK MORE FAVORABLY ACROSS SOUTHEAST MINNESOTA INTO WESTERN
WISCONSIN TO IMPACT KRST/KLSE. ACTIVITY SHOULD WANE/EXIT SATURDAY
MORNING. BULK OF SATURDAY MORNING INTO EARLY AFTERNOON AREA WILL
BE CAPPED BUT MORE SHOWERS/THUNDERSTORMS POSSIBLE BY MID/LATE
AFTERNOON THOUGH UNCERTAINTY EXISTS ON WHERE THIS WILL OCCUR.

&&

.HYDROLOGY...TONIGHT INTO SATURDAY
ISSUED AT 355 PM CDT FRI JUN 21 2013

OVERNIGHT 1 TO 2 INCHES OF RAIN FELL ACROSS SOUTHEAST
MINNESOTA...AND WEST CENTRAL AND NORTH CENTRAL WISCONSIN...AND
2 TO 4 INCHES FELL ACROSS NORTHEAST IOWA...AND SOUTHWEST AND
CENTRAL WISCONSIN. THIS CAUSED RIVER FLOOD WARNINGS TO BE ISSUED
ALONG THE BLACK AND KICKAPOO RIVERS IN WESTERN WISCONSIN. AS A
STRONG LOW LEVEL JET BRINGS ABUNDANT MOISTURE INTO THE AREA
TONIGHT. EXPECT THAT 3 TO 5 INCHES MAY FALL ACROSS PARTS OF THE
AREA TONIGHT. A FEW LOCAL SPOTS MAY SEE EVEN HIGHER AMOUNTS.
THINKING THAT THE BEST CHANCES ARE ALONG AND NORTH OF THE
INTERSTATE 90 CORRIDOR. HOWEVER THERE IS STILL SOME UNCERTAINTY IN
THIS. THIS ADDITIONAL RAIN WILL LIKELY RESULT IN SOME FLASH
FLOODING TONIGHT. AS A RESULT...WENT WITH A FLASH FLOOD WATCH FOR
THE ENTIRE AREA TONIGHT.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR WIZ017-029-
     032>034-041>044-053>055-061.

MN...FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR MNZ079-086>088-
     094>096.

IA...FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR IAZ008>011-018-
     019-029-030.

&&

SHORT TERM...BOYNE
LONG TERM...BOYNE
AVIATION...ZT
HYDROLOGY...BOYNE
Hazardous weather outlook, Jun 21, 1:35 PM CST, 9 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
235 PM CDT FRI JUN 21 2013

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-221000-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
235 PM CDT FRI JUN 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND WEST CENTRAL INTO NORTH CENTRAL
WISCONSIN.

.DAY ONE...TONIGHT

FLASH FLOOD WATCH THROUGH SATURDAY MORNING.

ANOTHER THUNDERSTORM CLUSTER WILL TRACK ACROSS THE REGION TONIGHT.
HEAVY RAINS AND STRONG TO DAMAGING WINDS ARE EXPECTED. FLASH
FLOODING COULD RESULT. HAIL WILL ALSO BE POSSIBLE. STORM CHANCES
WILL INCREASE AFTER 9 PM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

FLASH FLOOD WATCH SATURDAY MORNING.

EXPECT PERIODS OF THUNDERSTORMS CAPABLE OF PRODUCING HEAVY RAIN
AND GUSTY WINDS AT TIMES WELL INTO NEXT WEEK. DUE TO UNCERTAINTY IN
TIMING AND LOCATION...FORECAST DETAIL WILL BE ADDED AS EACH ROUND
OF STORMS GETS CLOSER.

AFTERNOON HEAT INDICES IN THE 90S ARE LIKELY EACH DAY. AS THE HEAT
INDICES INCREASE...SO DOES THE CONCERN FOR HEAT-RELATED ISSUES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FROM TIME TO TIME THROUGH EARLY NEXT
WEEK. RAINFALL REPORTS ARE APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS CURRENTLY SCHEDULED.

SHEA/RIECK

In the hours before

Special weather statement, Jun 21, 8:08 PM CST, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
908 PM CDT FRI JUN 21 2013

MNZ079-WIZ029-032>034-220300-
BUFFALO-CLARK-JACKSON-TREMPEALEAU-WABASHA-
908 PM CDT FRI JUN 21 2013

...STRONG THUNDERSTORMS APPROACHING
BUFFALO...CLARK...JACKSON...TREMPEALEAU AND WABASHA COUNTIES...

AT 906 PM...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM 35
MILES NORTH OF THE BIG SWAMP AREA TO LAKE CITY...MOVING EAST AT 50
MPH.

WIND GUSTS UP TO 50 MPH AND HEAVY RAIN MAY ACCOMPANY THESE
THUNDERSTORMS.

LOCATIONS THAT MAY BE AFFECTED INCLUDE...
WABASHA...KELLOGG...ALMA...MONDOVI AND MODENA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT SATURDAY
MORNING FOR SOUTHEAST MINNESOTA AND NORTHWESTERN WISCONSIN.

THESE WIND GUSTS COULD BLOW AROUND OUTDOOR FURNITURE AND OTHER LIGHT
OBJECTS. SMALL BRANCHES MAY ALSO FALL. SEEK SAFE SHELTER INSIDE A
BUILDING.

DTJ
Special weather statement, Jun 21, 8:53 PM CST, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
953 PM CDT FRI JUN 21 2013

WIZ017-029-032>034-220345-
BUFFALO-CLARK-JACKSON-TAYLOR-TREMPEALEAU-
953 PM CDT FRI JUN 21 2013

AT 949 PM...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM 19
MILES WEST OF JUNCTION TO 6 MILES WEST OF PRAAG...MOVING EAST AT 45
MPH.

WIND GUSTS OF UP TO 40 MPH...SMALL HAIL AND HEAVY RAIN MAY ACCOMPANY
THESE STRONG THUNDERSTORMS.

LOCATIONS THAT MAY BE AFFECTED INCLUDE...
STRUM...ARCADIA...OSSEO...INDEPENDENCE...WHITEHALL AND THORP.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT SATURDAY
MORNING FOR SOUTHEAST MINNESOTA AND NORTHWESTERN WISCONSIN.

HEAVY RAIN COULD LEAD TO MINOR FLOODING OR A SHORT PERIOD OF STANDING
WATER. STAY CLEAR OF DRAINAGE AREAS AND AVOID AREAS OF HIGH WATER IF
THEY DEVELOP.

DTJ
Special weather statement, Jun 21, 9:33 PM CST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1033 PM CDT FRI JUN 21 2013

WIZ029-032>034-220430-
BUFFALO-CLARK-JACKSON-TREMPEALEAU-
1033 PM CDT FRI JUN 21 2013

AT 1029 PM...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM MEAD
LAKE TO PIGEON FALLS...MOVING EAST AT 50 MPH.

WIND GUSTS OF 40 TO 50 MPH...SMALL HAIL AND HEAVY RAIN MAY ACCOMPANY
THESE STRONG THUNDERSTORMS.

LOCATIONS THAT MAY BE AFFECTED INCLUDE...
GREENWOOD...NEILLSVILLE...BLACK RIVER FALLS...SHORTVILLE AND
MILLSTON.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT SATURDAY
MORNING FOR SOUTHEAST MINNESOTA AND NORTHWESTERN WISCONSIN.

HEAVY RAIN COULD LEAD TO MINOR FLOODING OR A SHORT PERIOD OF STANDING
WATER. STAY CLEAR OF DRAINAGE AREAS AND AVOID AREAS OF HIGH WATER IF
THEY DEVELOP.

DTJ

The radar

The La Crosse radar (KARX), 85 km away, was scanning. The volume nearest the first event began at 04:37 UTC.

Open the radar archive at this moment

Event by event

6 heavy rain, 4 flood, 4 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Heavy Rain, Richland

When
June 21, 10:39 PM CST to June 22, 10:39 PM CST
Where
Richland County, 0.69 mi N of Richland Center
Reported by
Public
Coordinates
43.340, -90.380

In Richland Center, 3.1 inches of rain was reported.

Heavy Rain, Vernon

When
June 22, 2:00 AM CST to June 23, 2:00 AM CST
Where
Vernon County, 0.69 mi N of De Soto
Reported by
Trained Spotter
Coordinates
43.430, -91.200

In De Soto, 3.77 inches of rain was reported.

Flood, Crawford

When
June 22, 4:45 AM CST to June 29, 10:20 AM CST
Where
Crawford County, 1.21 mi WNW of Steuben to 1.31 mi WNW of Steuben
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.188, -90.871

Runoff from heavy rain pushed the Kickapoo River out of its banks in Steuben. The river crested over two feet above the flood stage at 14.19 feet.

Heavy Rain, Crawford

When
June 22, 5:00 AM CST to June 23, 5:00 AM CST
Where
Crawford County, 3.15 mi NNE of Charme
Reported by
COOP Observer
Coordinates
43.210, -91.100

The COOP observer at the Lynxville Lock and Dam reported 3.87 inches of rain.

Heavy Rain, Vernon

When
June 22, 5:00 AM CST to June 23, 5:00 AM CST
Where
Vernon County, 0.85 mi SW of Genoa
Reported by
COOP Observer
Coordinates
43.570, -91.230

The COOP observer at the Genoa Lock and Dam reported 3.2 inches of rain.

Heavy Rain, Crawford

When
June 22, 5:20 AM CST to June 23, 5:20 AM CST
Where
Crawford County, 0.85 mi SW of Soldiers Grove
Reported by
COOP Observer
Coordinates
43.390, -90.780

The COOP observer in Soldiers Grove reported 3.93 inches of rain.

Heavy Rain, Crawford

When
June 22, 6:00 AM CST to June 23, 6:00 AM CST
Where
Crawford County, 0.5 mi E of De Soto
Reported by
COOP Observer
Coordinates
43.420, -91.190

The COOP observer near De Soto reported 3.62 inches of rain.

Thunderstorm Wind, Trempealeau

When
June 22, 6:35 PM CST
Where
Trempealeau County, Ettrick
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
44.170, -91.270

Numerous trees and power lines were blown down in Ettrick.

Flash Flood, Trempealeau

When
June 22, 6:50 PM CST to 9:00 PM CST
Where
Trempealeau County, 1.27 mi NW of Galesville to 2.02 mi N of Galesville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
44.094, -91.366

Locally heavy rain pushed small creeks out of their banks across southern Trempealeau County. Water over the road caused County Highway T to be closed in several locations north of Galesville.

Flood, Crawford

When
June 22, 7:30 PM CST to June 28, 12:00 AM CST
Where
Crawford County, 3.11 mi NNW of Bell Center to 2.6 mi NNW of Bell Center
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.319, -90.850

Runoff from heavy rain pushed the Kickapoo River out of its banks in Gays Mills. The river crested around three and a half feet over flood stage at 16.63 feet.

Flash Flood, Richland

When
June 22, 8:47 PM CST to June 23, 6:00 AM CST
Where
Richland County, 0.61 mi SSE of Lone Rock to 1.75 mi S of Gotham
Cause
Heavy Rain
Property damage
$291,000
Reported by
Law Enforcement
Coordinates
43.172, -90.194

Heavy rain produced flash flooding across the southwest half of Richland County. Numerous streams were forced out of their banks with water reported over County Highway JJ between Gotham and Lone Rock, State Highway 56 near Gillingham and the intersection of County Highways O and OO near Richland Center. Mud slides closed County Highway O northwest of Gotham. State Highway 60 between Gotham and the Crawford County line southwest of Westport was closed by a mudslide with other damage reducing the road to one lane at times.

Flash Flood, Crawford

When
June 22, 9:35 PM CST to June 23, 6:00 AM CST
Where
Crawford County, 3.39 mi SE of Ferryville to 0.39 mi NNE of Charme
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
43.314, -91.055

Heavy rain caused mud slides to occur closing State Highway 35 in several places north of Prairie du Chien to the Vernon County line just south of De Soto. High water covered State Highway 131 between Wauzeka and Stueben.

Flash Flood, Vernon

When
June 22, 9:55 PM CST to June 23, 6:00 AM CST
Where
Vernon County, 0.79 mi NNW of De Soto to 1.28 mi ESE of Readstown
Cause
Heavy Rain
Property damage
$500,000
Reported by
Law Enforcement
Coordinates
43.430, -91.207

Heavy rain produced flash flooding across the southwest sections of Vernon County. High water went over State Highway 162 near Chaseburg. Flash flooding was reported around Genoa where a boulder the size of a dump truck slid off a bluff and on to State Highway 56. Streams that drained into the Kickapoo River around Readstown were out of their banks.

Flood, Vernon

When
June 22, 10:55 PM CST to June 26, 2:30 PM CST
Where
Vernon County, 0.44 mi NE of Readstown to 0.31 mi NE of Readstown
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.455, -90.765

Runoff from heavy rain pushed the Kickapoo River out of its banks twice in Readstown. The first event occurred from late in the evening of the 22nd into the afternoon of the 24th with a crest of almost a foot and a half over flood stage at 12.4 feet. The second event occurred from the early morning of the 25th to the afternoon of the 26th with a crest once again almost a foot and a half above the flood stage at 12.38 feet.

Flood, Crawford

When
June 23, 12:00 AM CST to June 26, 4:50 PM CST
Where
Crawford County, 0.47 mi SSW of Soldiers Grove
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.394, -90.774

Runoff from heavy rain pushed the Kickapoo River out of its banks twice in Soldiers Grove. The first event occurred from the early morning of the 23rd to the morning of the 24th with a crest around a foot over flood stage at 14.06 feet. The second event occurred from the afternoon of the 24th to the afternoon of the 26th with a crest just under a foot above flood stage at 13.92 feet.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2013Every state in 2013This day in weather historyWarnings in Wisconsin, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 457765, 457766, 461200, 457767, 457768, 457769, 457770, 457731, 457776, 461189, 457663, 457666, 457667, 461173, 461179.